Alert archive / Kansas / Hard Freeze Warnings in 2012

Hard Freeze Warning 2, NWS Dodge City, KS

October 26, 201218 counties in Kansas

NWS Dodge City, KS issued this hard freeze warning at Oct 26, 2012, 3:28 PM CDT for 18 counties in Kansas. It took effect at Oct 26, 2012, 10:00 PM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 26, 2012, 3:28 PM CDT (20:28 UTC)
In effect from
Oct 26, 2012, 10:00 PM CDT
Expired
Oct 27, 2012, 9:00 AM CDT
In force
11 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kiowa County, KS, Meade County, KS, Morton County, KS, Pawnee County, KS, Pratt County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 25 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

214 
WWUS73 KDDC 262028
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
328 PM CDT FRI OCT 26 2012

...FREEZING TEMPERATURES EXPECTED TONIGHT...

.COLD SURFACE HIGH PRESSURE WILL BE IN PLACE ACROSS WESTERN KANSAS
TONIGHT. UNDER CLEAR SKIES, WINDS WILL BECOME LIGHT AND VARIABLE
AFTER SUNSET. THIS WILL ALLOW TEMPERATURES TO FALL INTO THE LOWER
TO MIDDLE 20S OVERNIGHT, BRINGING A HARD FREEZE TO SOUTHWEST KANSAS.

KSZ043-044-061>063-262130-
/O.CAN.KDDC.HZ.A.0001.121027T0900Z-121027T1400Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA
328 PM CDT FRI OCT 26 2012 /228 PM MDT FRI OCT 26 2012/

...HARD FREEZE WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE HARD
FREEZE WATCH. 

A HARD FREEZE OCCURRED THURSDAY NIGHT AND HAS BROUGHT THE GROWING
SEASON TO AN END.

$$

KSZ064>066-074>081-084>090-271400-
/O.UPG.KDDC.HZ.A.0001.121027T0900Z-121027T1400Z/
/O.NEW.KDDC.HZ.W.0002.121027T0300Z-121027T1400Z/
HODGEMAN-PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-
KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...JETMORE...HANSTON...LARNED...BURDETT...
ST. JOHN...STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...
BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...PRATT...
ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...
MEADE...FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA...SUN CITY
328 PM CDT FRI OCT 26 2012

...HARD FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM
CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HARD
FREEZE WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO
9 AM CDT SATURDAY. THE HARD FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURE...TEMPERATURES WILL FALL INTO THE LOWER TO MIDDLE
  20S TONIGHT.

* IMPACTS...FREEZING TEMPERATURES COULD CAUSE DAMAGE TO OR KILL 
  GARDEN CROPS AND OTHER LATE SEASON VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE
IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND
OTHER SENSITIVE VEGETATION.

&&

$$

GERARD
1 follow-up statement
983 
WWUS73 KDDC 271334
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
834 AM CDT SAT OCT 27 2012


KSZ064>066-074>081-084>090-271445-
/O.EXP.KDDC.HZ.W.0002.000000T0000Z-121027T1400Z/
HODGEMAN-PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-
KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...JETMORE...HANSTON...LARNED...BURDETT...
ST. JOHN...STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...
BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...PRATT...
ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...
MEADE...FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA...SUN CITY
834 AM CDT SAT OCT 27 2012

...HARD FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

TEMPERATURES WILL BEGIN TO WARM ABOVE FREEZING.

$$

06

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this hard freeze warning went out at Oct 26, 3:24 PM CDT, 4 minutes earlier.

Area forecast discussion, Oct 26, 3:24 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
324 PM CDT FRI OCT 26 2012

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 302 PM CDT FRI OCT 26 2012

A FAST MOVING SHORTWAVE TROUGH WAS OVER EASTERN COLORADO AND WESTERN
KANSAS THIS MORNING. THIS SYSTEM BROUGHT SOME MEASURABLE SNOW TO FAR
WESTERN PORTIONS OF SOUTHWEST KANSAS. BY EARLY AFTERNOON THE
SHORTWAVE HAD MOVED INTO EASTERN KANSAS WITH CLEARING SKIES IN ITS
WAKE. THERE WAS SOME LINGERING STRATUS ALONG WITH LIGHT SNOW
FLURRIES OUT ALONG THE COLORADO BORDER BEING FORCED BY SOME WEAK PVA
AND LOW LEVEL UPSLOPE. RUC13 MODEL CROSS SECTIONS SHOW THIS AREA OF
CLOUDS/PRECIPITATION DECREASING THROUGH THE NEXT FEW HOURS. VISIBLE
SATELLITE LOOPS SHOW THE AREA OF STRATUS ALREADY STARTING TO
DIMINISH. SKIES SHOULD BE MOSTLY CLEAR ACROSS ALL OF SOUTHWEST
KANSAS BY THIS EVENING.

WITH THE COLD HIGH PRESSURE AIRMASS IN PLACE ACROSS WESTERN KANSAS,
CLEAR SKIES AND LIGHT WINDS THIS EVENING WILL RESULT IN TEMPERATURES
FALLING TO BELOW FREEZING FAIRLY SOON AFTER SUNSET. OVERNIGHT LOWS
WILL BE FALLING INTO THE LOWER TO MIDDLE 20S ACROSS THE ENTIRE AREA
OVERNIGHT. WITH THIS IN MIND, WILL CONVERT THE HARD FREEZE WATCH TO
A HARD FREEZE WARNING FOR THE AREA ALONG AND SOUTH OF A LINE FROM
JOHNSON TO JETMORE AND LARNED. THE AREA FROM SYRACUSE THROUGH
DIGHTON SAW A GOOD FREEZE LAST NIGHT SO THEY ARE DONE FOR THE YEAR
AS ARE AREAS UP TOWARD I-70. ANOTHER WEAK AND FAST MOVING SHORTWAVE
TROUGH WILL BE APPROACHING THE CENTRAL HIGH PLAINS LATER TONIGHT.
THIS COULD SPREAD SOME HIGH CLOUDINESS INTO PARTS OF WESTERN KANSAS.
IN ADDITION, THE SURFACE HIGH PRESSURE WILL BE MOVING INTO EASTERN
KANSAS LATER TONIGHT WHILE PRESSURE FALLS WILL ENSUE ALONG THE
EASTERN SLOPES OF THE ROCKIES. THIS COULD RESULT IN TEMPERATURES
RISING SOMEWHAT LATE TONIGHT.

SOUTHERLY WINDS WILL BECOME GUSTY FROM THE SOUTH ON SATURDAY AS THE
SURFACE PRESSURE GRADIENT INCREASES. ONLY SOME SCATTERED HIGH
CLOUDINESS IS EXPECTED DURING THE DAY. BASED ON MODEL 850
TEMPERATURE FORECASTS, HIGHS ON SATURDAY SHOULD ONLY CLIMB INTO THE
LOWER 50S IN MOST AREAS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 321 PM CDT FRI OCT 26 2012

SOUTHERLY WINDS WILL BECOME ESTABLISHED BY OVERNIGHT SATURDAY, BUT
TEMPERATURES WILL LIKELY STILL FALL TO AROUND FREEZING WITH LIGHT
WINDS AND SUCH A DRY AIRMASS. THE ECMWF AND GFS ARE VERY SIMILAR IN
THE GENERAL MASS FIELDS FOR SUNDAY. SIMILARITIES ARE  MOST
PRONOUNCED IN THE MID LEVEL RELATIVE HUMIDITY FIELDS, ASSOCIATED
WITH REMNANTS OF A NORTHERN PLAINS SHORTWAVE AND THE UPPER JET
DIVING THROUGH THE GREAT PLAINS FROM NORTH TO SOUTH. THIS COULD LEAD
TO CONSIDERABLE ALTOSTRATUS OR AT LEAST HIGH CIRRUS CLOUDS FOR
CENTRAL KANSAS FOR A GOOD PORTION OF THE DAY. THERMAL FIELDS DIFFER
CONSIDERABLE HOWEVER, ESPECIALLY WITH RESPECT TO HOW FAST THE GFS
WARMS THE BOUNDARY LAYER APPROXIMATED BY 850 MB TEMPERATURES. GFS IS
GENERALLY MUCH WARMER WHICH REFLECTS IN MODEL'S AFTERNOON HIGHS.
GIVEN HOW MUCH OF A WARM BIAS SEVERAL FORECAST DAYS HAVE BEEN
RECENTLY, WE'LL FOLLOW THE COOLER ECMWF IDEA, BUT USE GFS MOS
TEMPERATURES THAT ARE COOLER IN THE WEST.

A DRY PATTERN WILL BE ESTABLISHED THROUGH THE REMAINDER OF THE WEEK.
THE SYNOPTIC PATTERN INCLUDES A WEDGE OF RELATIVE SURFACE HIGH
PRESSURE ANCHORED FROM THE UPPER MIDWEST...SOUTHWEST ACROSS THE MID
MISSISSIPPI VALLEY INTO NORTHEAST TEXAS. WITH THE EXPECTED HURRICANE
OR TROPICAL STORM SPREADING WESTWARD INTO THE EASTERN TROUGH. THAT
PATTERN WILL MAINTAIN THE UPPER RIDGE FROM TUESDAY INTO THURSDAY
RIGHT OVER THE HIGH PLAINS REGIONS. LIGHT SOUTHERLY SURFACE WINDS
WILL BE THE PREVAILING WIND DIRECTION. HIGHS WILL INCREASE THROUGH
THE 60S, AND REACH THE LOW 70S WEDNESDAY OR THURSDAY. HIGHER
SURFACE DEW POINT INCREASING BACK INTO THE 30S WILL BRING OVERNIGHT
LOWS BACK ABOVE FREEZING THROUGH THE PERIOD AS WELL. BY FRIDAY, THE
UPPER FLOW BECOMES STRONGLY DIVERGENT ACROSS THE REGION AS A SHARP
TROUGH MOVES ACROSS THE WESTERN STATES, WHICH IS MODELED BY BOTH THE
GFS AND ECMWF. IN EITHER INSTANCE, THE WEATHER TYPE FOR THE REGION
APPEARS TO BE PRIMARILY WET - SHOWERS OR THUNDERSTORMS, BUT THE
MESOSCALE DETAILS ARE HIGHLY UNCERTAIN AT THIS TIME, AND COULD MISS
WESTERN KANSAS ALTOGETHER.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1228 PM CDT FRI OCT 26 2012

MVFR CEILINGS ARE RAPIDLY ERODING ACROSS WEST CENTRAL AND SOUTHWEST
KANSAS LATE THIS MORNING. ALL THE TAF SITES SHOULD BE VFR AT THE
BEGINNING OF THIS TAF PERIOD. SOME LINGERING AREAS OF LOW CEILINGS
WEST OF GARDEN CITY AND SOUTH OF HAYS SHOULD BE DISSIPATING BY 21Z.
VFR CONDITIONS ALONG WITH LIGHT AND VARIABLE WINDS WILL PREVAIL THROUGH
12Z SATURDAY. ON SATURDAY, SURFACE HIGH PRESSURE WILL MOVE INTO EASTERN
KANSAS WHILE PRESSURES START TO LOWER IN THE LEE SLOPES OF THE ROCKIES.
SOUTHERLY WINDS WILL INCREASE INTO THE 10 TO 20 KNOT RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  22  52  30  59 /   0   0   0   0
GCK  24  52  29  59 /   0   0   0   0
EHA  25  54  31  59 /   0   0   0   0
LBL  23  54  30  61 /   0   0   0   0
HYS  22  50  28  57 /   0   0   0   0
P28  23  52  29  59 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HARD FREEZE WARNING FROM 10 PM THIS EVENING TO 9 AM CDT SATURDAY
FOR KSZ064>066-074>081-084>090.

&&

SHORT TERM...GERARD
LONG TERM...RUSSELL
AVIATION...GERARD
Hazardous weather outlook, Oct 26, 3:10 AM CDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
310 AM CDT FRI OCT 26 2012

KSZ030-031-043>046-061>066-074>081-084>090-270815-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
310 AM CDT FRI OCT 26 2012 /210 AM MDT FRI OCT 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A KILLING FREEZE IS POSSIBLE LATE FRIDAY NIGHT INTO EARLY SATURDAY
MORNING WITH LOWS IN THE LOWER TO MID 20S. SEE THE SPECIAL WEATHER
STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

Nearby

Hard Freeze Warnings in Kansas, 2012Every hard freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.